Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 74, NWS Goodland, KS

May 27, 2018Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at May 27, 2018, 5:41 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2018, 5:41 PM MDT (23:41 UTC)
Expired
May 27, 2018, 6:15 PM MDT
In force
34 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cheyenne County, CO, Kit Carson County, CO

The radar

The Goodland radar (KGLD), 97 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 1:13 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4365 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

247 
WUUS53 KGLD 272341
SVRGLD
COC017-063-280015-
/O.NEW.KGLD.SV.W.0074.180527T2341Z-180528T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
541 PM MDT SUN MAY 27 2018

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  North central Cheyenne County in east central Colorado...
  South central Kit Carson County in east central Colorado...

* Until 615 PM MDT

* At 540 PM MDT, a severe thunderstorm was located 16 miles south of
  Vona, or 17 miles south of Seibert, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  north central Cheyenne and south central Kit Carson Counties in
  east central Colorado.

This includes Interstate 70 in Colorado between mile markers 408 and
410.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3894 10279 3904 10297 3931 10282 3914 10244
TIME...MOT...LOC 2340Z 207DEG 41KT 3906 10277 

HAIL...1.00IN
WIND...60MPH
 
$$

TL
1 follow-up statement
147 
WWUS53 KGLD 272350
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
550 PM MDT SUN MAY 27 2018

COC017-280000-
/O.CAN.KGLD.SV.W.0074.000000T0000Z-180528T0015Z/
Cheyenne CO-
550 PM MDT SUN MAY 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CHEYENNE COUNTY
IN EAST CENTRAL COLORADO IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 800 PM MDT for
east central Colorado.

LAT...LON 3931 10282 3916 10249 3904 10269 3904 10280
      3910 10294
TIME...MOT...LOC 2350Z 207DEG 41KT 3916 10270 

$$

COC063-280015-
/O.CON.KGLD.SV.W.0074.000000T0000Z-180528T0015Z/
Kit Carson CO-
550 PM MDT SUN MAY 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR SOUTH CENTRAL KIT CARSON COUNTY...

At 550 PM MDT, a severe thunderstorm was located 9 miles south of
Vona, or 11 miles southwest of Stratton, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of south
central Kit Carson County.

This includes Interstate 70 in Colorado between mile markers 408 and
410.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3931 10282 3916 10249 3904 10269 3904 10280
      3910 10294
TIME...MOT...LOC 2350Z 207DEG 41KT 3916 10270 

HAIL...1.00IN
WIND...60MPH
 
$$

TL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 4:58 PM MDT, 43 minutes earlier.

Area forecast discussion, May 27, 4:58 PM MDT, 43 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
458 PM MDT Sun May 27 2018

.SHORT TERM...(This evening through Tuesday night)
Issued at 137 PM MDT Sun May 27 2018

Main forecast concern will be chance of severe thunderstorms and
locally heavy rainfall today into Tuesday night. Satellite showing
an amplified pattern from the Pacific into North America. The flow
over North America also has a split over the eastern and western
portions of the country. Main feature of interest is nearly
stationary upper low over the Intermountain West. Satellite is
showing a nice tropical moisture connection into the central portion
of the country.

Tonight...Instability axis looks to set up along and west of the
Colorado border. A negatively tilted shortwave will move across the
area the night. Some indication that a right rear quadrant of mid
level speed max will affect the western portion of the area, above
the instability axis, from mid afternoon through the night.

The instability and lift parameters have come together with the cap
currently gone or nearly gone. Thunderstorms have already formed
just to our west and they will continue increase in coverage and
intensity. Instability, shear, and composite parameters point toward
these storms being able to become severe. Very large hail and
damaging winds will be the most likely threats. However, a tornado
or two cannot be ruled out. Also precipitable water values of 1 to
1.5 inches along steering flow winds from south to north to make
training more likely will create a flash flood threat as well.

Monday/Monday night...This period looking a little more uncertain
over yesterday. Upper trough, with numerous shortwave troughs
rotating trough, and numerous mesoscale boundaries along with an
incoming front could cause precipitation to develop about anytime
and anywhere. The various large scale high resolution/CAMs guidance
are indicating that. Will keep some kind of mention of precipitation
around the entire time. If any tendency in the output, it does tend
to put the greater chance of precipitation in the eastern portion.

Depending on how details work out, storms look to have a good chance
to become severe. Lift and severe parameters are about the same to a
little better than todays. Locally heavy rainfall still looks
possible with continued high PWs and slower storm movement.
Different high resolution output are producing rather high rainfall
amounts.

Tuesday/Tuesday night...Did not spend much time on this period.
Mesoscale details will have a dramatic affect on where thunderstorms
develop and if they will be severe. Locally heavy rainfall is still
possible. Details are too problematic right now to get specific and
not too much time to look at it since thunderstorms are currently
developing.

.LONG TERM...(Wednesday through Sunday)
Issued at 230 PM MDT Sun May 27 2018

Another disturbance will move over the area on Wednesday bringing
more showers to the Tri-State area. Showers and a possibly
isolated storm or two will extend into the later overnight
period.

Thursday afternoon, a ridge will build over the area, leading to a
warming trend. Expect daily highs to be in the mid to upper 90s
through Friday.

There may be chances for showers Friday night into Saturday, but
confidence is much lower since the latest model run. Expecting it
to stay dry through Sunday, but high temps will trend a little
cooler in the upper 80s and lower 90s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 453 PM MDT Sun May 27 2018

Current thunderstorm is coverage is more spotty and not as intense
previously expected. At this vfr conditions are expected and not
particularly confident of a storm affecting either site. So have
included vcts mention at Kgld through the evening and for Kmck
from 04z to 09z. Southeast winds of 19 to 25 knots with gusts into
the 27 to 34 knot range are expected through the evening before
becoming 8 to 18 knots sustained through the morning. The winds
will become sustained near 15 knots with gusts near 23 knots at
kgld. Uncertain about tomorrows thunderstorm coverage so put vcts
at both sites from 17-18z through the end of the period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...EV
AVIATION...BULLER
Hazardous weather outlook, May 27, 10:06 AM MDT, 7 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1006 AM MDT Sun May 27 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1006 AM MDT Sun May 27 2018 /1106 AM CDT Sun May 27 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Severe thunderstorms will be possible across the Tri-State region
for the afternoon and evening hours. A Slight Risk for severe storms
is in place for areas mainly along and west of Highway 25. A
Marginal Risk is in place for the remainder of the area.

Main threats will be damaging winds 60 mph and greater...large hail
of at least 1 to 2 inches. The strong winds could cause some blowing
dust. A tornado or two cannot be ruled out. Locally heavy rainfall
is also possible with any storms. This will create an above normal
chance of flash flooding.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

For Monday...severe thunderstorms will be possible across the Tri-
State region for the afternoon and evening hours. The entire area is
currently under a Slight Risk for severe storms.

For Tuesday...severe thunderstorms will be possible across the Tri-
State region for the afternoon and evening hours. The entire area is
currently under a Marginal Risk for severe storms.

Main threats will be damaging winds 60 mph and greater and large
hail of at least 1 to 2 inches. There is a little better chance of
tornadoes on Monday. Locally heavy rainfall is also possible Monday
with any storms. This will create an above normal chance of flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening and
once again on Monday.

In the hours before

Special weather statement, May 27, 5:14 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Goodland KS
614 PM CDT SUN MAY 27 2018

KSZ014-028-272345-
Thomas KS-Logan KS-
614 PM CDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THOMAS AND
NORTHEASTERN LOGAN COUNTIES UNTIL 645 PM CDT...

At 614 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Monument, or 11 miles west of Oakley, moving north
at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Colby, Monument, Mingo and Halford.

This includes Interstate 70 in Kansas between mile markers 49 and 69.

A severe thunderstorm watch remains in effect until 900 PM CDT for
northwestern and west central Kansas.

LAT...LON 3907 10091 3910 10100 3910 10107 3909 10112
      3906 10116 3942 10115 3940 10081
TIME...MOT...LOC 2314Z 190DEG 30KT 3917 10106

Vincent
Special weather statement, May 27, 5:19 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Goodland KS
619 PM CDT SUN MAY 27 2018

KSZ014-028-272345-
Thomas KS-Logan KS-
619 PM CDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN THOMAS AND NORTH CENTRAL
LOGAN COUNTIES UNTIL 645 PM CDT...

At 618 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Monument, or 13 miles south of Levant, moving
north at 50 mph.

Wind gusts up to 50 mph will be possible with this storm, in
addition to areas of reduced visibility associated with blowing
dirt. Use extreme caution if you must travel and be alert for
rapidly changing visibility.

Locations impacted include...
Colby, Levant, Winona, Monument, Gem, Mingo and Halford.

This includes Interstate 70 in Kansas between mile markers 43 and 67.

A severe thunderstorm watch remains in effect until 900 PM CDT for
northwestern and west central Kansas.

LAT...LON 3904 10096 3906 10128 3945 10126 3944 10083
TIME...MOT...LOC 2318Z 190DEG 43KT 3918 10113

Vincent
Special weather statement, May 27, 5:22 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Goodland KS
522 PM MDT SUN MAY 27 2018

KSZ001-002-013-272345-
Rawlins KS-Sherman KS-Cheyenne KS-
522 PM MDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE...WESTERN RAWLINS AND
NORTHERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 545 PM MDT/645
PM CDT/...

At 520 PM MDT/620 PM CDT/, thunderstorm outflow was located along a
line extending from 4 miles northwest of Kanorado to near Brewster.
Movement was north at 55 mph.

Wind gusts up to 60 mph will be possible, in addition to locally
reduced visibility associated with blowing dirt. Use extreme caution
if you must travel and be alert for rapidly changing visibility.

Locations impacted include...
Goodland, St. Francis, Kanorado, Ruleton, Bird City, Edson and
Wheeler.

This includes Interstate 70 in Kansas between mile markers 0 and 35.

A severe thunderstorm watch remains in effect until 800 PM MDT/900 PM
CDT/ for northeastern and east central Colorado...and northwestern
Kansas.

LAT...LON 3957 10138 3957 10139 3933 10139 3932 10205
      4000 10205 4000 10139
TIME...MOT...LOC 2320Z 181DEG 48KT 3939 10207 3938 10138

Vincent
Local storm report, May 27, 5:26 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
526 PM MDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     NON-TSTM WND GST GOODLAND                39.37N 101.70W
05/27/2018  M62 MPH          SHERMAN            KS   ASOS

            GLD ASOS REPORTED A 54 KNOT (62 MPH) WIND
            GUST ASSOCIATED WITH REMNANT OUTFLOW.
            LOCALLY REDUCED VISIBILITIES ASSOCIATED WITH
            BLOWING DIRT NOTED FOR 5-10 MINUTES AT NWS
            GLD.

&&

VINCENT
Local storm report, May 27, 5:36 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
536 PM MDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     NON-TSTM WND GST WINONA                  39.06N 101.25W
05/27/2018  E60 MPH          LOGAN              KS   TRAINED SPOTTER

            15FT ALUMINUM BOAT WAS BLOWN OFF A TRAILER AND TO THE
            OTHER SIDE OF THE YARD

&&

BWARREN
Local storm report, May 27, 5:41 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
541 PM MDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             3 SW YUMA               40.09N 102.76W
05/27/2018  E0.50 INCH       YUMA               CO   PUBLIC

&&

BWARREN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 2:13 PM MDTSpecial Weather StatementGLDPhillips17 min
May 27, 2:23 PM MDTSevere Thunderstorm WarningGLDYuma22 min
May 27, 3:06 PM MDTSevere Thunderstorm WarningGLDYuma24 min
May 27, 3:25 PM MDTSpecial Weather StatementGLDYuma20 min
May 27, 3:57 PM MDTSpecial Weather StatementGLDPhillips18 min
May 27, 4:06 PM MDTSpecial Weather StatementGLDKit Carson24 min
May 27, 4:30 PM MDTSpecial Weather StatementGLDKit Carson45 min
May 27, 4:34 PM MDTSevere Thunderstorm WarningGLDYuma26 min
May 27, 4:56 PM MDTSevere Thunderstorm WarningGLDYuma34 min
May 27, 5:11 PM MDTSpecial Weather StatementGLDKit Carson, Yuma19 min
May 27, 5:28 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma32 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.